Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 108, NWS El Paso, TX

September 13, 2013Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 13, 2013, 7:31 AM MDT for Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 2013, 7:31 AM MDT (13:31 UTC)
Expired
Sep 13, 2013, 10:30 AM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 100 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 1.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2013-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2013-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 3:22 AM MDT, 4 hours 9 minutes earlier.

Area forecast discussion, Sep 13, 3:22 AM MDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
322 AM MDT FRI SEP 13 2013

.SYNOPSIS...
A DEEP FLOW OF MOISTURE WILL CONTINUE OVER THE AREA TODAY WITH
SHOWERS AND THUNDERSTORMS LIKELY OVER PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST NEW MEXICO. EXCESSIVE RUN OFF FROM MODERATE TO HEAVY
RAINFALL WILL RESULT IN POSSIBLE FLOODING ALONG DRAINAGES AND
ARROYOS...AS WELL AS PONDING OF WATER IN POORLY DRAINED AREAS
ROADS. MOISTURE LEVELS WILL DIMINISH ACROSS THE AREA LATER TONIGHT
AND TOMORROW WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE...WITH LESSER RAIN AMOUNTS EXPECTED THROUGH THE WEEKEND.
TEMPERATURES WILL BEGIN TO WARM BACK UP TO SEASONAL NORMALS
THROUGH THE WEEKEND. DRIER CONDITIONS EXPECTED NEXT WEEK.

&&

.DISCUSSION...
A DEEP PLUME OF MOISTURE REMAINS OVER THE AREA EARLY THIS MORNING
WITH NUMEROUS SHOWERS AND A FEW THUNDERSTORMS PRODUCING MODERATE
TO HEAVY RAINFALL. THE GROUND HAS ALREADY BECOME SATURATED FROM
PREVIOUS RAINS AND WILL NOT ABSORB ANY MORE RAIN. EXCESSIVE RUN
OFF FROM THE RAINS IS EXPECTED WITH MORE FLOODING POSSIBLE...
ESPECIALLY ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTH WEST NEW
MEXICO. AS THE MOISTER PLUME SLOWLY SHIFTS TO THE WEST DURING THE
DAY...FAR WEST TEXAS WILL BEGIN TO LESS FREQUENT RAIN AND LOWER
RAIN TOTALS. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MOST OF THE
LOCAL FORECAST AREA THROUGH MIDNIGHT TONIGHT.

BY TONIGHT THE DEEPEST MOISTURE WILL BE CONCENTRATED MAINLY OVER
SOUTHWEST NEW MEXICO AND OTHER AREAS WEST OF THE RIO GRANDE. AS
THE LARGE UPPER LOW OVER UTAH BEGINS TO WEAKEN RAIN SHOWERS WILL
BEGIN TO TAPER OFF LATER TONIGHT.

SATURDAY AND SUNDAY WILL SEE A MORE ISOLATED TO SCATTERED SHOWER
AND THUNDERSTORM PATTERN WITH LESSER RAIN AMOUNTS EXPECTED.
MOUNTAIN ZONES MAY STILL BE IMPACTED BY HIGHER RAIN AMOUNTS THAT
WILL REQUIRE FURTHER MONITORING. TEMPERATURES WILL REBOUND BACK TO
NEAR SEASONAL NORMALS DURING THE WEEKEND.

IN THE EXTENDED OUTLOOK...A WEST FLOW WILL BEGIN TO TAKE HOLD OVER
THE AREA THE FIRST PART OF NEXT WEEK. A DRIER AIR MASS WILL MOVE
INTO THE AREA AND MOISTURE WILL BE PUSHED OFF TO THE EAST. RAIN
CHANCES WILL BE MINIMAL...ALLOWING THE AREA TO DRY OUT.
TEMPERATURES WILL BE NEAR SEASONAL NORMALS.

&&

.AVIATION...VALID 13/12Z-14/12Z...
A MOIST AIR MASS WILL REMAIN OVER THE AREA THROUGH TONIGHT WITH
LOW CIGS AND REDUCED VSBY IN FOG AND RAIN EXPECTED THROUGH 06Z.
LARGE AREAS OF EXPECTED OVER SOUTH CENTRAL AND SOUTH WEST NEW
MEXICO TODAY AND THIS EVENING WITH A FEW AREAS INTERMITTENTLY
DROPPING IFR CONDS OVERNIGHT. MTN TOPS WILL BE OBSCURED. PLUME OF
MOISTURE WILL SHIFT MORE TO THE WEST AFT 18Z...IMPACTING MAINLY
KDMN AND KTCS AND AREAS TO THE WEST. GRADUALLY CLEARING CONDITIONS
EXPECTED TO CONTINUE FOR KEPZ AND KLRU AND AREAS EAST AFT 18Z.

&&

.FIRE WEATHER...
VERY MOIST CONDITIONS WILL PERSIST ACROSS THE AREA TODAY. THE
PLUME OF MOISTURE WILL GRADUALLY SHIFT BACK TO THE WEST
TODAY...INCREASING CHANCES OF FOR RAIN OVER SOUTHWEST NEW MEXICO
AND SLOWLY LOWERING CHANCES FOR RAIN OVER SOUTH CENTRAL NEW MEXICO
AND FAR WEST TEXAS THROUGH THE DAY. PERIODS OF HEAVY RAINFALL ARE
EXPECTED THROUGH TONIGHT. WITH THE GROUND SATURATED FROM PREVIOUS
RAINFALL...FLOODING FROM EXCESSIVE RUN OFF IS POSSIBLE...ESPECIALLY
IN BURN SCAR AREAS. STREAM AND RIVER LEVELS WILL REMAIN HIGH
THROUGH FRIDAY. HUMIDITY VALUES WILL REMAIN HIGH THROUGH FRIDAY
AND THEN BEGIN TO GRADUALLY DROP THROUGH THE WEEKEND.

THE MOISTURE PLUME WILL BEGIN TO WEAKEN AND DIMINISH BY LATE FRIDAY
WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS STILL POSSIBLE
THROUGH THE WEEKEND BUT WITH LESSER RAIN AMOUNTS. A DRIER WESTERLY
FLOW WILL BEGIN TO TAKE HOLD NEXT WEEK WITH RAIN CHANCES ENDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 82  68  87  66  87 /  40  30  20  20  10
SIERRA BLANCA           83  63  88  61  87 /  30  20  10  20  10
LAS CRUCES              80  64  85  62  85 /  60  30  20  20  10
ALAMOGORDO              81  66  88  64  87 /  50  30  20  20  10
CLOUDCROFT              65  49  68  47  67 /  50  40  30  30  20
TRUTH OR CONSEQUENCES   79  63  83  61  83 /  60  40  30  30  20
SILVER CITY             75  61  74  59  76 /  60  40  30  30  20
DEMING                  79  63  84  61  85 /  60  40  30  20  10
LORDSBURG               83  64  85  62  87 /  50  40  30  30  20
WEST EL PASO METRO      83  69  87  67  87 /  50  30  20  20  10
DELL CITY               84  62  87  60  87 /  30  20  10  20  10
FORT HANCOCK            88  66  90  64  90 /  30  20  10  20  10
LOMA LINDA              80  64  82  62  82 /  40  30  10  20  10
FABENS                  85  68  87  66  87 /  40  30  10  20  10
SANTA TERESA            82  66  86  64  86 /  40  30  20  20  10
WHITE SANDS HQ          82  65  85  63  85 /  60  30  20  20  10
JORNADA RANGE           84  63  85  61  85 /  60  30  20  20  10
HATCH                   79  63  82  61  82 /  60  40  20  20  10
COLUMBUS                84  66  84  64  85 /  60  40  20  20  10
OROGRANDE               82  67  87  65  87 /  40  30  20  20  10
MAYHILL                 69  54  73  52  72 /  50  40  30  30  20
MESCALERO               71  54  76  52  75 /  50  40  30  30  20
TIMBERON                74  52  75  50  74 /  50  40  30  20  20
WINSTON                 71  54  73  52  74 /  60  50  30  30  30
HILLSBORO               78  60  78  58  80 /  60  40  30  30  20
SPACEPORT               80  62  84  60  84 /  60  40  30  20  20
LAKE ROBERTS            74  58  76  56  78 /  60  50  40  30  20
HURLEY                  77  60  77  58  78 /  60  40  20  30  20
CLIFF                   82  59  82  57  84 /  60  40  40  30  20
MULE CREEK              81  53  80  51  83 /  60  40  40  30  20
FAYWOOD                 76  61  78  59  79 /  60  40  30  20  20
ANIMAS                  83  64  85  62  87 /  40  40  30  30  10
HACHITA                 82  62  83  60  85 /  60  40  30  30  10
ANTELOPE WELLS          83  60  83  58  85 /  50  40  20  20  10
CLOVERDALE              79  60  79  58  82 /  40  40  30  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 6 AM MDT EARLY THIS MORNING FOR
     NMZ412>417.

     FLASH FLOOD WATCH THROUGH THIS EVENING FOR NMZ401>411.

TX...FLASH FLOOD WATCH UNTIL 6 AM MDT EARLY THIS MORNING FOR
     TXZ418>424.

&&

04 LUNDEEN
Hazardous weather outlook, Sep 12, 11:11 AM MDT, 20 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1111 AM MDT THU SEP 12 2013

NMZ401>417-TXZ418>424-131715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1111 AM MDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ABUNDANT MOISTURE REMAINS OVER THE AREA WITH NUMEROUS RAIN SHOWERS
AND SCATTERED THUNDERSTORMS POSSIBLE THROUGH TONIGHT. PERIODS OF
MODERATE TO HEAVY RAINFALL ARE LIKELY. PORTIONS OF SOUTH CENTRAL
NEW MEXICO AND FAR WEST TEXAS MAY SEE SIGNIFICANT ADDITIONAL
RAINFALL TOTALS. THERE IS A POTENTIAL FOR FLOODING ALONG
DRAINAGES...ARROYOS...STREAMS AND LOW WATER CROSSINGS. IN URBAN
AREAS...STREET FLOODING AND PONDING OF WATER IN POORLY DRAINED LOW
LYING AREAS IS POSSIBLE. A FLASH FLOOD WATCH REMAINS IN EFFECT
THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A DEEP LAYER OF MOISTURE WILL REMAIN OVER THE REGION ON FRIDAY BUT
SHIFT TO THE WEST. STILL WE EXPECT PERIODS OF MODERATE TO HEAVY
RAINFALL EXPECTED TO CONTINUE...ESPECIALLY FROM EL PASO WESTWARD
OVER SOUTHWESTERN NEW MEXICO. THERE WILL CONTINUE TO BE A POTENTIAL
FOR FLOODING ALONG DRAINAGES...ARROYOS AND SMALL STREAMS AS WELL
AS URBAN FLOODING OF STREETS AND ROADWAYS THROUGH FRIDAY. A FLASH FLOOD
WATCH WILL BE IN EFFECT THROUGH FRIDAY MORNING....BUT WILL LIKELY
BE EXTENDED FOR WESTERN AREAS.  MOISTURE LEVELS WILL BEGIN TO
DROP ON FRIDAY BUT SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE WITH SOME LOCALIZED FLOODING POSSIBLE IN THE AFTERNOON
AND EVENING. MOISTURE LEVELS WILL DROP EVEN FURTHER ON SATURDAY
AND SUNDAY WITH ONLY ISOLATED SHOWERS AND STORMS EXPECTED. RAIN
AMOUNTS WILL LIGHTER WITH A SPOTTY COVERAGE. MONDAY AND TUESDAY
ARE EXPECTED TO MOSTLY DRY AT THIS POINT...BUT THERE IS SOME
UNCERTAINTY IN THE LONG RANGE MODEL TRENDS FOR THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT REAL TIME RAINFALL AMOUNTS AND ANY OBSERVED
FLOODING TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

BIRD

In the hours before

Local storm report, Sep 13, 4:25 AM MDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
425 AM MDT FRI SEP 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 AM     HEAVY RAIN       HILLSBORO               32.92N 107.57W
09/13/2013  M1.04 INCH       SIERRA             NM   CO-OP OBSERVER

&&

EVENT NUMBER EPZ1300619

RM
Local storm report, Sep 13, 7:21 AM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
721 AM MDT FRI SEP 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HEAVY RAIN       SIERRA BLANCA           31.18N 105.36W
09/13/2013  M2.11 INCH       HUDSPETH           TX   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1300620

RM

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 2:50 AM MDTAreal Flood AdvisoryEPZDoña Ana, Luna, Sierra6 hr
Sep 13, 5:15 AM MDTAreal Flood AdvisoryEPZOtero4 hr
Sep 13, 7:02 AM MDTAreal Flood AdvisoryEPZOtero3 hr
Sep 13, 8:40 AM MDTFlash Flood Warning EmergencyEPZSierra6 hr
Sep 13, 8:48 AM MDTAreal Flood AdvisoryEPZDoña Ana, Grant, Luna, Sierra6 hr
Sep 13, 9:14 AM MDTAreal Flood AdvisoryEPZDoña Ana, Grant, Luna, Sierra4 hr
Sep 13, 9:54 AM MDTAreal Flood AdvisoryEPZOtero3 hr
Sep 13, 12:51 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Sep 13, 2:31 PM MDTAreal Flood WarningEPZSierra21 hr
Sep 13, 2:45 PM MDTAreal Flood AdvisoryEPZDoña Ana, Grant, Luna, Sierra4 hr
Sep 13, 3:50 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Sep 13, 9:23 AM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth4 hr
Sep 13, 1:17 PM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth4 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.